Alert archive / South Carolina / Tornado Warnings in 2005

Tornado Warning 4, NWS Charleston, SC

May 30, 2005Charleston County, South Carolina

NWS Charleston, SC issued this tornado warning at May 30, 2005, 7:57 AM EDT for Charleston County, South Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 7:57 AM EDT (11:57 UTC)
Expired
May 30, 2005, 8:15 AM EDT
In force
18 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 115 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 12.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 301158
TORCHS
SCC019-301215-
/O.NEW.KCHS.TO.W.0004.050530T1157Z-050530T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
757 AM EDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 815 AM EDT

* AT 756 AM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 
  NEAR FORT SUMTER...EAST NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SULLIVANS ISLAND...
  ISLE OF PALMS...

THIS TORNADO MAY BE WRAPPED IN RAIN AND NOT EASILY SEEN. IF YOU WAIT
UNTIL YOU SEE OR HEAR IT COMING IT MAY BE TOO LATE. TAKE SHELTER NOW

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3278 7988 3273 7986 3275 7971 3282 7976

$$
1 follow-up statement
000 
WWUS52 KCHS 301207
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
807 AM EDT MON MAY 30 2005

SCC019-301215-
/O.CON.KCHS.TO.W.0004.000000T0000Z-050530T1215Z/
CHARLESTON-
807 AM EDT MON MAY 30 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR
CHARLESTON COUNTY...

AT 804 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ISLE OF PALMS..
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ISLE OF
PALMS...WILD DUNES...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3278 7982 3275 7981 3279 7968 3283 7970

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 30, 2:45 AM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 30, 2:45 AM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 AM EDT MON MAY 30 2005

.SHORT TERM /TODAY THROUGH TUESDAY/...RATHER WET 36 HR PD ON TAP AS
WMFNT SLOWLY TRAVERSES NWD ACRS THE CWFA WHICH WILL HELP REESTABLISH
WIDESPREAD ISENTROPIC LIFT AND SE-S SFC FLOW TO INCRS MOISTURE
COLUMN. DESPITE GFS SHOWING CONTINUED FEEDBACK PROBS...BOTH NAM AND
GFS INDICATE WIDESPREAD LIFT AND PVA ACRS THE AREA ALONG WITH A
SHARPLY DEEPENING H5 TROF AXIS UPSTREAM. HAVE INCRD POPS TO
CATEGORICAL INLAND AND KEPT LIKELY POPS COAST AND SE GA TDA AND
INCRD QPF PER HPC PROGS. SFC FNT WILL ALSO ACT AS GOOD SFC
CONVERGENCE AXIS...AND IT LOOKS TO BE ALONG THE FNTL BNDRY WHERE
TSTMS HAVE BEST SHOT AT OCCURRING. AM NOT IMPRESSED WITH CONVECTIVE
PARAMETERS AS INSTABILITY AND SFC INSOLATION WILL BE LACKING
ALTHOUGH LAST EVE DID HAVE RIGHT-MOVG STORM CELLS THAT CAUSED
POSSIBLE TORNADIC ACTIVITY.

LIKELY POPS TO CONT INTO TNGT FOR NRN HALF OF CWFA AS WMFNT SHOULD
BE N OF THE AREA BY DAYBREAK TUE AND ELONGATED LOW PRES AREA REMAINS
WELL INLAND. MAY BE A SLIGHT LULL IN THE PRECIP DURG THE EARLY MRNG
HRS BUT PRECIP WILL RETURN IN EARNEST TUE AS ENTIRE AREA IS WARM
SECTORED AND H5 TROF AXIS PIVOTS TO THRUST A STRONG SHTWV THRU THE
CWFA. OMEGA LIFT BECOMES WIDELY PREVALENT AND MOISTURE COLUMN
REMAINS RATHER FULL. WILL RUN WITH 70 POPS TUE.

MAX TEMPS TO REMAIN WELL BELOW NORMAL THRU TUE WITH CLOUD/RAIN
COMPLICATIONS THRU THE PD. LITTLE VARIANCE IN MIN TEMPS.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...CONTINUED WET FCST TUE
NGT THRU WED AS SFC LOW PRES AREA REMAINS W OF THE CWFA AND ANOTHER
STRONG H5 SHTWV ROTATES ARND MAIN TROF AXIS. HAVE KEPT 70 POPS FOR
TUE NGT INTO WED. BY THU MRNG...LOW PRES SYS MOVES OFF TO THE MID
ATLC STATES AND HIGH PRES IN THE ATLC SLOWLY BUILDS WWD OVR THE SE
CONUS. ATTENDANT FNTL BNDRY THAT REMAINED W OF THE CWFA WILL BE SLOW
TO RETROGRADE NWD AWAY FROM THE AREA...THUS WILL NEED TO KEEP CHC
POPS IN FOR WED NGT AND THU. FOR THE END OF THE WEEK...H5 RIDGING
LOOKS TO OCCUR BUT WITH MODEST INSTABILITY AND POSSIBLY LINGERING
FNTL BNDRY...WILL NEED TO KEEP 20/30 POP SCHEME GOING.

TEMPS WILL SLOWLY RETURN FROM BELOW NORMAL TO NEAR NORMAL LEVELS
THRU THE LATTER HALF OF THE WEEK INTO THE WEEKEND.
&&

.MARINE...WMFNT IS ALONG THE COAST THIS MRNG WITH A SUBTLE SFC LOW
NOTED BTWN KABY AND KAMG. WNDS ARE CURRENTLY SE ACROSS THE ENTIRE
MARINE AREA AND XPCT WNDS TO VEER TO THE S THROUGH THE DAY AS THE
WMFNT LIFTS SLOWLY TO THE N. WNDS MAY ACTUALLY BACK BRIEFLY TO THE
E/NE OVR THE SC WTRS OVR THE NXT FEW HRS AS THE SUBTLE SFC LOW
DRIFTS NORTHWARD ALONG THE WMFNT. WMFNT WL BE WELL TO THE N BY TUE
AS LOW PRES MOVES INTO WRN TN. PESKY FNTL BNDRY MAY TRY AND BACKDOOR
INTO THE WTRS N OF EDISTO BEACH ON WED...HWVR CONFIDENCE IS LOW ON
WHETHER THE BNDRY WL MAKE IT THIS FAR S ESP DURING THE DAYLIGHT HRS.
WL KEEP ANY WIND SHIFT N OF THE AREA FOR NOW.
&&

.AVIATION...TSRA ARE BEGINNING TO FIRE ACROSS SE GA THIS MRNG. WL
NEED TO KEEP A CLOSE EYE ON RADAR TRENDS OVR THE NXT FEW HRS BUT FOR
NOW HAVE KEPT PCPN OUT OF BOTH TERMINALS UNTIL LTR THIS MRNG. BEST
LIFT WL OCCUR BTWN 15-20Z TDA AS AN UPR LVL DISTURBANCE PASSES
ACROSS THE AREA AND A WMFNT MOVES FARTHER INLAND. THE OVERALL
CONVECTIVE PATTERN REMAINS TRICKY AND PINNING DOWN WHEN OR IF
CONVECTION WL IMPACT THE TERMINALS HAS BEEN DIFFICULT. WENT WITH
TEMPO 4SM SHRA FOR KSAV BTWN 14-18Z AND 16-20Z AT KCHS FOR NOW. PCPN
COULD CONT BEYOND THIS PERIOD...ESP AT KCHS BUT WOULD LIKE TO GET A
LOOK AT THE 06Z MODEL RUNS BEFORE INTRODUCING PCPN BEYOND 20Z.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JPC/ST
Hazardous weather outlook, May 30, 4:50 AM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
450 AM EDT MON MAY 30 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-311000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
450 AM EDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

JPC

In the hours before

Special weather statement, May 30, 6:16 AM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
616 AM EDT MON MAY 30 2005

SCZ044-045-301045-
BERKELEY-DORCHESTER-
618 AM EDT MON MAY 30 2005

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY AND
NORTHERN DORCHESTER COUNTY INCLUDING LAKE MOULTRIE THROUGH 645 AM
EDT...

AT 618 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF EBENEZER TO 10 MILES SOUTHWEST OF SPRING
HILL...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND EBENEZER...SPRING
HILL...SANDRIDGE...WILSONS LANDING...PRIOLEAU...EADYTOWN AND CROSS
CROSS ROADS THROUGH 645 AM EDT. THIS INCLUDES LAKE MOULTRIE.

GUSTY WINDS TO 35 MPH AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 30, 6:52 AM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
652 AM EDT MON MAY 30 2005

SCZ044-045-301115-
BERKELEY-DORCHESTER-
652 AM EDT MON MAY 30 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY INCLUDING LAKE MOULTRIE THROUGH 715 AM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY...

AT 652 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
EADYTOWN TO GIVHANS...MOVING NORTHEAST AT 25 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PRIOLEAU...GIVHANS...WILSONS LANDING...EADYTOWN...MOOREFIELD...LOTTS
CROSSROADS...CROSS CROSS ROADS...CROSS...JEDBURG AND WILDER THROUGH
715 AM EDT.

GUSTY WINDS TO 45 MPH AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
IF YOU ARE ON LAKE MOULTRIE...SEEK SAFE HARBOR IMMEDIATELY.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:23 AM EDTTornado WarningCHSCharleston31 min

Nearby

Tornado Warnings in South Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.